Georgia, 2007

Hail and Damaging Wind in Georgia, July 29, 2007

July 29, 2007 · NWS FFC · 3 events in 3 counties and zones

An unusual summer cold front continued to move southeast through Georgia. By afternoon it had moved through the northwest corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusual summer cold front continued to move southeast through Georgia. By afternoon it had moved through the northwest corner of the state. Northwest flow and cold air aloft continued to provide an unstable air mass across the area. This combined with daytime heating led to scattered afternoon and evening thunderstorms once again. Isolated storms became severe and most produced frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 29, 2:57 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 29, 2:57 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SUN JUL 29 2007

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
BROAD UPPER TROUGH CONTINUES ACROSS THE EASTERN U.S. AT LEAST TWO
FAIRLY SIGNIFICANT SHORT WAVES ARE PROGGED TO MOVE THROUGH THE
WESTERN PART OF THE TROUGH DURING THE NEXT 24 HOURS...WHICH SHOULD
ENHANCE SHRA/TSRA ACTIVITY ACROSS THE AREA IN ASSOCIATION WITH
DAYTIME HEATING.  AIR MASS IS VERY MOIST AND UNSTABLE WITH
WIDESPREAD 70 TO 75 DEWPOINTS ACROSS THE ENTIRE AREA...CAPES IN
THE 2000-3000 J/KG RANGE...AND LIS -2 TO -4. HOWEVER...RATHER WARM
AIR ALOFT...-5C AT 500MB...APPEARS TO BE LIMITING THE INTENSITY OF
THE ACTIVITY SO FAR TODAY. A WEAK FRONT LIES FROM NW-SE ACROSS
THE CWA FROM NEAR RMG-ATL-MCN...WHICH WILL ENHANCE AND FOCUS
SHRA/TSRA ACTIVITY THROUGH THE AFTERNOON AND MON AFTERNOON AS
WELL. SHORT WAVES WILL PROVIDE THE ADDITIONAL FORCING ALOFT. THE
FRONT IS CLEARLY VISIBLE IN THE LIGHTNING DISPLAY WITH ACTIVITY
LINED UP FROM TUL-LIT-ATL. BEST AREA FOR CONVECTION WILL BE ALONG
AND SW OF THE FRONT...WITH THE USUAL DIURNAL EMPHASIS.

AIR MASS ACROSS N GA DRIES A LITTLE BIT BY MON AFTERNOON AS THE WEAK
COLD FRONT DRIFTS FURTHER S/SW INTO CENTRAL GA. THUS...BEST
CONCENTRATION OF ACTIVITY MON SHOULD BE ACROSS CENTRAL GA...BUT
GIVEN HEATING AND MOISTURE...FEEL COMPELLED TO HOLD ONTO AT LEAST
LOW CHANCE POPS ACROSS THE NORTH. TUE...THE MOISTURE GETS PUSHED EVEN
FURTHER S/SW AS THE FRONT CONTINUES TO RETROGRADE WEST INTO THE
LOWER MS VALLEY AND ARKLATEX REGION. THE BEST FOCUS FOR CONVECTION
WILL REMAIN NEAR THE FRONT...AFFECTING FAR S PARTS OF GA THROUGH
THE MID-SOUTH AND ARKLATEX REGION. AM ALWAYS RELUCTANT TO DROP
POPS COMPLETELY AT THIS TIME OF YEAR AS THE MODELS FREQUENTLY PUSH
FRONTS AND MOISTURE TOO FAR S. WILL DROP POPS FROM THE N 1/3 OF
THE TUE-WED AREA...BUT WILL NEED TO LEAVE SLIGHT CHANCE POPS IN
FOR CENTRAL GA NEAREST THE BOUNDARY...BETTER MOISTURE...AND
INSTABILITY. GUIDANCE TEMPS APPEAR FAIRLY REASONABLE...EXCEPT FOR
RMG...WHICH CONTINUES TO SHOW HIGH MAV BIAS.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS THE WEEK PROGRESSES...THE UPPER TROUGH WEAKENS AND SHIFTS
EAST. HIGH PRESSURE ALOFT...WHICH HAS BEEN PARKED OVER THE MID
U.S. FOR SOME TIME...BEGINS TO BUILD SE WHILE AT THE SAME TIME THE
WESTERN ATLANTIC SUBTROPICAL RIDGE BEGINS TO EXPAND WESTWARD INTO
THE GULF. A WEAKNESS IS LEFT ALONG THE GULF COASTAL REGION.
THUS...THE BEST AREA FOR DIURNAL CONVECTION SHOULD BE ACROSS FAR S
GA AND THE FL PANHANDLE AND POINTS W/E. THIS MOISTURE WILL BEGIN
TO CREEP BACK TO THE NORTH BY THE END OF THE WEEK AS THE WESTERN
U.S. RIDGE BREAKS DOWN AND THE ATLANTIC SUBTROPICAL RIDGE
CONTINUES TO EXPAND WESTWARD. SW FLOW WILL BEGIN TO BRING THE
DEEPER MOISTURE BACK NORTH INTO THE CWA FY FRI AND INTO THE
WEEKEND.

OVERALL THERE WILL BE LITTLE CHANGE IN MAX/MIN TEMPS THROUGH THE
WEEK...REMAINING PRETTY CLOSE TO NORMAL.  TEMPS MAY COME UP A TAD
TOWARD THE LATER HALF OF THE WEEK AS THE RIDGE ALOFT BUILDS DOWN
FROM THE NW AND 850MB TEMPS WARM TO NEAR +20C...AS OPPOSED TO +18C
RIGHT NOW.

NAM/GFS IN GOOD AGREEMENT THROUGH THE SHORT TERM ON OVERALL SYNOPTIC
PATTERN AND MOISTURE FIELDS. ECMWF MORE ROBUST WITH UPPER RIDGE
BUILDING SE OVER THE AREA FROM THE MIDWEST BY NEXT WEEK...WHICH WILL
SIGNIFICANTLY INHIBIT DAILY CONVECTIVE ACTIVITY AS RELATIVELY
DRY/STABLE NE FLOW ALOFT DEVELOPS OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  90  70  92  70 /  20  20  20   5   5
ATLANTA         74  90  72  92  72 /  30  20  20   5   5
BLAIRSVILLE     68  86  66  87  65 /  20  20  20  10   5
CARTERSVILLE    70  91  67  92  67 /  30  20  20   5   5
COLUMBUS        75  93  74  94  74 /  50  50  30  20  20
GAINESVILLE     72  90  71  91  70 /  20  20  20  10   5
MACON           73  92  72  93  71 /  40  30  20  20  10
ROME            70  92  69  94  68 /  20  20  20   5   5
PEACHTREE CITY  70  90  68  92  67 /  40  30  20   5   5
VIDALIA         74  92  74  92  71 /  40  50  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/37
Hazardous weather outlook, Jul 29, 5:32 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 AM EDT SUN JUL 29 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
632 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A MOIST LOW LEVEL AIR MASS PERSISTED OVER THE SOUTHEAST...WITH A
WEAK SURFACE FRONT ACROSS SOUTHERN TENNESSEE INTO EXTREME NORTH
GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY THREAT WILL BE LIGHTNING...ALONG WITH SOME STRONG WIND
GUSTS AND POSSIBLY LARGE HAIL.

.DISCUSSION...
WEAK HIGH PRESSURE REMAINED OVER GEORGIA...WITH A NEARLY
STATIONARY BOUNDARY ACROSS SOUTHERN TENNESSEE INTO NORTH GEORGIA.
THE AIR MASS WAS MOIST...AND THIS IN COMBINATION WITH DAYTIME
HEATING SHOULD TRIGGER WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
THE ATMOSPHERE SHOULD BE MODERATELY UNSTABLE...WITH CAPES RANGING
FROM 1000 TO 2000...AND LIFTED INDEX VALUES OF MINUS TWO TO MINUS
THREE. ISOLATED THUNDERSTORMS MAY PULSE TO SEVERE LEVELS...MAINLY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 29, 3:38 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT SUN JUL 29 2007

GAZ097-109-292130-
438 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN EASTERN DODGE AND
WESTERN LAURENS COUNTIES UNTIL 530 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN CADWELL AND CHESTER...MOVING
EAST-SOUTHEAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY...INCLUDING THE CITIES OF
PLAINFIELD...DEXTER...CHESTER...CADWELL...RENTZ...AND YONKERS.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 29, 3:44 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT SUN JUL 29 2007

GAZ108-109-292130-
444 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN WILCOX AND WESTERN DODGE COUNTIES UNTIL
530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...DEVELOPING RAPIDLY...BETWEEN ABBEVILLE AND
PINEVIEW...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS EASTERN WILCOX AND WESTERN DODGE COUNTIES.
RESIDENTS OF THIS AREA SHOULD REMAIN INDOORS UNTIL THE STORM HAS
PASSED. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 29, 4:03 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT SUN JUL 29 2007

GAZ045-055-057-292130-
503 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING...
WIND GUSTS TO 35 MPH...AND HEAVY RAIN IN HENRY...
CLAYTON AND DEKALB COUNTIES UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM DECATUR...TO STOCKBRIDGE...TO 6
MILES SOUTHEAST OF LOCUST GROVE...MOVING EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HENRY...CLAYTON AND DEKALB COUNTIES...
INCLUDING THE CITIES OF LUELLA...STOCKBRIDGE...PANTHERSVILLE...NORTH
DRUID HILLS...NORTH DECATUR...MORROW...LOVEJOY...LAKE CITY...
JONESBORO...IRONDALE...HAMPTON...GRESHAM PARK...FOREST PARK...DRUID
HILLS AND DECATUR. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 29, 4:06 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SUN JUL 29 2007

GAZ080-292145-
506 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA-SIZED
HAIL IN TAYLOR COUNTY UNTIL 545 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUTLER...MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THIS
ACTIVITY...INCLUDING THE CITIES OF BUTLER AND POTTERVILLE. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 29, 4:17 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT SUN JUL 29 2007

GAZ108>110-292200-
517 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN WILCOX...TELFAIR AND DODGE COUNTIES
UNTIL 600 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM PINEVIEW TO
WORKMORE...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAIN.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Jul 29, 4:20 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT SUN JUL 29 2007

GAZ056-292200-
520 PM EDT SUN JUL 29 2007

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND PEA-SIZED HAIL IN SPALDING COUNTY UNTIL 600 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXPERIMENT...MOVING EAST AT 15 MPH. THIS
STORM WILL AFFECT GRIFFIN...EAST GRIFFIN...AND ORCHARD HILL.

RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 29 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Spalding

When
July 29, 4:33 PM EST to 4:38 PM EST
Where
Spalding County, Experiment to 1 mi N of Griffin
Measured
0.75 in hail
Reported by
Public
Coordinates
33.270, -84.280

The public observed penny-sized hail on College Street on the north side of Griffin. The public also reported that some of the hail may possibly have been as big as golf balls.

Thunderstorm Wind, Montgomery

When
July 29, 5:35 PM EST to 5:40 PM EST
Where
Montgomery County, 2 mi E of Mt Vernon to 3 mi E of Mt Vernon
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.170, -82.566

The Fire & Rescue Department for Montgomery county reported that four trees were down on power lines on the east side of the county.

Lightning, Carroll

When
July 29, 6:20 PM EST
Where
Carroll County, Whitesburg
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.480, -84.920

The Times Georgian of Carrollton reported that a weekend type cabin was destroyed by a fire as a result of a lightning strike. The cabin was declared a total loss. The fire was not actually discovered until after a midnight by a driver passing by the scene.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51707, 51708, 53318.